Alert archive / Michigan / Special Weather Statements in 2025

Special Weather Statement, NWS Gaylord, MI

August 12, 2025Chippewa County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 12, 2025, 9:21 PM EDT for Chippewa County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2025, 9:21 PM EDT (01:21 UTC)
Expired
Aug 12, 2025, 10:30 PM EDT
In force
69 min
Issued by
NWS Gaylord, MI
Hail
0.25 in
Wind
40

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 126 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS83 KAPX 130121
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
921 PM EDT Tue Aug 12 2025
 
MIZ087-088-096-130230-
Southeast Chippewa MI-Eastern Mackinac MI-Central Chippewa MI-
921 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHIPPEWA AND
EASTERN MACKINAC COUNTIES THROUGH 1030 PM EDT...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Munuscong to 7 miles
southwest of Moran. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
St. Ignace, Saint Marys River, Pickford, Moran, Cedarville, Hessel,
Kelden, Straits State Park, Evergreen Shores, Allenville, Detour
Village, Stalwart, Goetzville, Barbeau, Munuscong, Raber, McCarron,
and Marquette Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4619 8408 4614 8400 4606 8396 4606 8390
      4603 8387 4593 8391 4594 8418 4588 8442
      4590 8447 4594 8449 4591 8456 4593 8466
      4583 8472 4584 8491 4589 8492 4595 8501
      4611 8475 4616 8458 4644 8414
TIME...MOT...LOC 0121Z 282DEG 25KT 4636 8411 4592 8494 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:15 PM EDT, 2 hours 6 minutes earlier. Its key messages:

  • Lingering storms tonight with an isolated strong storm or two.
  • Fog possible tonight.
  • Dry mid to late week and seasonable to seasonably warm.
  • Showers and storms possible again this weekend, mainly on Saturday.
Area forecast discussion, Aug 12, 7:15 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
715 PM EDT Tue Aug 12 2025

.KEY MESSAGES...

- Lingering storms tonight with an isolated strong storm or two.

- Fog possible tonight.

- Dry mid to late week and seasonable to seasonably warm.

- Showers and storms possible again this weekend, mainly on
  Saturday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 305 PM EDT Tue Aug 12 2025

Pattern Synopsis and Forecast:

Combination of upper trough and associated frontal boundary will
move through the region tonight within a marginally unstable airmass
and increasing winds aloft. Thus, shower and thunderstorms will
linger into the night, but especially early. Best potential for a
stronger storm will be ~Straits northward, closer to the cold pool
and forcing, along with increased shear. Fog development will be
possible as well tonight as temperatures cool to saturation,
enhanced by any rainfall from today and tonight. Otherwise, cooler
airmass settles into N MI Wednesday with seasonable temps, dry
conditions, and hazy skies.

Primary Forecast Concerns:

Lingering storms tonight:

Instability will remain during the overnight hours as slightly
cooler temperatures aloft swing overhead. Additionally, winds aloft
will increase as well. Thus, shower and storm chances will linger at
times during the overnight, especially as the frontal boundary works
through the area. Focus will be across eastern upper and perhaps the
Straits-ish region. Any stronger storm may be capable of gusty winds
and brief heavy rain, although with the forcing for ascent, slight
cooling/drying aloft, and an increase in shear, it wouldn't be
surprising for there to be a window for a storm or two to produce
some hail. Some guidance does weaken any more robust activity to the
northwest, but think there's at least a brief window for an isolated
severe threat this evening and early overnight. Activity slowly
winds down through the night.

Fog potential tonight:

Fog potential exists tonight within a cooling airmass and somewhat
enhanced low level moisture from recent rains. Progged soundings and
2D fields show the best potential across inland locations, assuming
winds decouple "enough". Non-zero northwest winds will aid in fog
development in any subtle/gentle upslope regions near/just west of
the higher terrain. Typical lower spots within hilly terrain/river
valleys/notoriously foggy spots (West Branch, Manistee) will also be
favored.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 305 PM EDT Tue Aug 12 2025

Days 2-3 (Thursday - Friday):

Heights begin to increase to end the week, resulting in
precipitation free weather and increasing temperatures, especially
on Friday as high pressure slips off to the east. Shift to southerly
flow will advect moisture in from the south, with an increasing
potential for showers and storms, beginning as early as late Friday
night.

Days 4-5 (Saturday - Sunday):

Although heights aloft remain above normal this weekend, low
pressure skirting well to the north in Canada will drag a frontal
boundary with it across the Great Lakes within a modestly unstable
and at least modestly sheared environment. Thus, showers and
thunderstorms will be possible with the best potential on Saturday
(we'll have to fine tune the details on the severe potential).

 Days 6-7 (Monday - Tuesday)

Ridging remains aloft, building to the northwest of the GL. Bit of
west to northwest flow aloft and a battle between moisture to the
south and drier conditions to the north early next week may allow
for the occasional precipitation chances, or the cooler, drier air
to the north could also win out. Too early to discern any details at
this time, but for now, have slight chance for POPs in the extended.
ENS guidance in the extended supports the best chance for rain in
the  south and southwest portions of the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 707 PM EDT Tue Aug 12 2025

Cold front is expected to cross northwest to southeast across
northern MI's terminals this evening/early overnight. Broken line
of TSRA along this boundary (currently across the eastern and
central U.P.) will sag southeast through this evening with the
best chances for TSRA at CIU/PLN. Lower chances at APN/TVC/MBL.
Southwest winds this evening turn light/VRB post fropa with
potential for IFR/MVFR VSBYs in fog development at many of the
terminals through sunrise Wednesday. VFR expected Wednesday with
northwest winds, a touch breezy at times, under a developing
afternoon shallow cu field.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...JLD
LONG TERM...JLD
AVIATION...MJG
Hazardous weather outlook, Aug 12, 3:36 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
336 PM EDT Tue Aug 12 2025

MIZ016>018-020>036-041-042-086>088-095>099-131945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
336 PM EDT Tue Aug 12 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon across portions of
northern lower Michigan, particularly near Saginaw Bay. Additional
thunderstorms are possible across the tip of the mitt into
eastern upper Michigan this evening and tonight. Widespread severe
storms are not anticipated, but a few storms may produce strong
winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
336 PM EDT Tue Aug 12 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible through this evening. Widespread
severe storms are not anticipated, but a few storms may produce
strong winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 12, 7:16 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
716 PM EDT Tue Aug 12 2025

MIZ086-122345-
Western Chippewa MI-
716 PM EDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHIPPEWA COUNTY
THROUGH 745 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lower Tahquamenon Falls State Park, or 7 miles west of Paradise,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paradise, Whitefish Point, and Lower Tahquamenon Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4677 8494 4673 8499 4670 8501 4662 8502
      4653 8499 4649 8523 4676 8524 4676 8504
      4678 8500
TIME...MOT...LOC 2315Z 248DEG 26KT 4664 8520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dippman
Special weather statement, Aug 12, 7:33 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
733 PM EDT Tue Aug 12 2025

MIZ086-095-130015-
Western Chippewa MI-Western Mackinac MI-
733 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL CHIPPEWA AND
NORTHWESTERN MACKINAC COUNTIES THROUGH 815 PM EDT...

At 732 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Hulbert to near Curtis.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Curtis, Trout Lake, Hulbert, Garnet, Eckerman, Bayview Campground,
Rexton, Strongs, Garfield Township, Mackinaw Lake, and Platt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4647 8480 4650 8461 4616 8495 4612 8587
      4618 8586 4625 8573 4625 8524 4649 8524
      4652 8504
TIME...MOT...LOC 2332Z 258DEG 44KT 4648 8514 4616 8572

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dippman
Special weather statement, Aug 12, 8:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gaylord MI
818 PM EDT Tue Aug 12 2025

MIZ086>088-095-096-130115-
Western Chippewa MI-Southeast Chippewa MI-Eastern Mackinac MI-
Western Mackinac MI-Central Chippewa MI-
818 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHIPPEWA AND
NORTHEASTERN MACKINAC COUNTIES THROUGH 915 PM EDT...

At 818 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bayview Campground to near Strongs to near
Gilchrist. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Pickford, Bay Mills,
Rudyard, Dafter, Trout Lake, Epoufette, Strongs, Naubinway, Garnet,
Brimley, Donaldson, Fibre, Rexton, East Lake, Raco, Kelden, and
Brimley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4652 8412 4641 8415 4620 8408 4602 8447
      4603 8525 4611 8547 4632 8506 4649 8484
      4649 8480 4653 8466 4646 8455 4645 8447
      4649 8443 4651 8438 4649 8427 4653 8421
      4653 8412
TIME...MOT...LOC 0018Z 272DEG 39KT 4651 8471 4630 8491 4608 8534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Local storm report, Aug 12, 8:46 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
846 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     Marine Tstm Wind 4 ENE Bay Mills         46.45N 84.51W
08/12/2025  M44 MPH          LSZ322             MI   ASOS

            ASOS CYAM Sault Ste. Marie, Ontario.

&&

MG
Local storm report, Aug 12, 8:54 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
854 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Non-Tstm Wnd Gst 4 NNW Bay Mills         46.48N 84.63W
08/12/2025  M54 MPH          Chippewa           MI   Buoy

            Buoy station PTIM4 Point Iroquois, MI.

&&
Special weather statement, Aug 12, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
921 PM EDT Tue Aug 12 2025

MIZ087-088-096-130230-
Southeast Chippewa MI-Eastern Mackinac MI-Central Chippewa MI-
921 PM EDT Tue Aug 12 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHIPPEWA AND
EASTERN MACKINAC COUNTIES THROUGH 1030 PM EDT...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Munuscong to 7 miles
southwest of Moran. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Ignace, Saint Marys River, Pickford, Moran, Cedarville, Hessel,
Kelden, Straits State Park, Evergreen Shores, Allenville, Detour
Village, Stalwart, Goetzville, Barbeau, Munuscong, Raber, McCarron,
and Marquette Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4619 8408 4614 8400 4606 8396 4606 8390
      4603 8387 4593 8391 4594 8418 4588 8442
      4590 8447 4594 8449 4591 8456 4593 8466
      4583 8472 4584 8491 4589 8492 4595 8501
      4611 8475 4616 8458 4644 8414
TIME...MOT...LOC 0121Z 282DEG 25KT 4636 8411 4592 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:12 PM EDTSpecial Marine WarningAPX72 min
Aug 12, 8:18 PM EDTSpecial Weather StatementAPXChippewa, Mackinac57 min
Aug 12, 8:51 PM EDTSpecial Marine WarningAPX32 min
Aug 12, 9:08 PM EDTSpecial Marine WarningAPX67 min
Aug 12, 9:30 PM EDTSpecial Weather StatementAPXCharlevoix45 min
Aug 12, 9:34 PM EDTSpecial Marine WarningAPX116 min
Aug 12, 9:47 PM EDTSpecial Marine WarningAPX103 min
Aug 12, 10:00 PM EDTSpecial Marine WarningAPX105 min
Aug 12, 10:04 PM EDTSpecial Marine WarningAPX86 min
Aug 12, 10:17 PM EDTSpecial Weather StatementAPXEmmet43 min
Aug 12, 10:44 PM EDTSpecial Weather StatementAPXCheboygan61 min
Aug 12, 11:01 PM EDTSpecial Weather StatementAPXEmmet59 min
Aug 12, 11:10 PM EDTSpecial Weather StatementAPXCheboygan20 min
Aug 12, 11:30 PM EDTSpecial Marine WarningAPX90 min

Nearby

Special Weather Statements in Michigan, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.